Indiana, 2011Tornado in Indiana, June 22, 2011
June 22, 2011 · NWS LMK · 1 event in 1 county or zone
A cold front associated with a vigorous closed low over the Upper Midwest approached the Ohio River during the late afternoon. Several storms developed to the west of Louisville during the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front associated with a vigorous closed low over the Upper Midwest approached the Ohio River during the late afternoon. Several storms developed to the west of Louisville during the late afternoon hours. Despite limited moisture and instability, a strong jet aloft and directional wind shear led to rotating low-topped supercells. One such storm led to a weak tornado in Harrison County, Indiana. This storm moved east into Louisville, KY and produced a second tornado that damaged horse barns at Churchill Downs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 22, 5:59 PM EST, 28 minutes earlier.
Area forecast discussion, Jun 22, 5:59 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
659 PM EDT WED JUN 22 2011
...UPDATED AVIATION DISCUSSION...
.SHORT TERM (TONIGHT AND THURSDAY)...
CLOUD COVER CONTINUES TO DECREASE ACROSS THE REGION THIS AFTERNOON
AS LOW CLOUDS ARE LIFTING AND MIXING OUT. WHERE THE SUN HAS COME
OUT...TEMPERATURES HAVE CLIMBED RAPIDLY WITH MOST LOCATIONS IN
WESTERN KENTUCKY IN THE MID TO UPPER 80S. BY THE TIME ONE GETS
TOWARD THE I-65 CORRIDOR...TEMPS ARE APPROACHING 80 AND MID-UPPER
70S WERE LOCATED ACROSS THE EASTERN SECTIONS.
SFC COLD FRONT APPEARS TO BE CROSSING OVER THE WABASH AND OHIO
RIVERS WITH A NOTICEABLE DROP IN DEWPOINTS ACROSS SOUTHERN
ILLINOIS. FURTHER EAST ACROSS SOUTHERN INDIANA SOUTHWARD INTO
CENTRAL KENTUCKY...THE INCREASING TEMPERATURES AND HIGH DEWPOINTS
HAS LED TO INCREASING INSTABILITY. IN GENERAL...MLCAPE VALUES ARE
IN THE 1500-2000 J/KG WITH A SW-NE AXIS OF LI'S DROPPING TO AROUND
-4 TO -6 DEG C. DESPITE THE THE INSTABILITY AND MARGINAL
CONVERGENCE ALONG THE FRONTAL INTERFACE...OVERALL MOISTURE QUANTITY
AND QUALITY ARE NOT ALL THAT IMPRESSIVE. PRECIP WATER VALUES ARE
ONLY RUNNING AROUND 1.3-1.4 INCHES...WHILE MUCH HIGHER VALUES WERE
POOLED ACROSS CENTRAL TENNESSEE AND POINTS SOUTH. RECENT VIS SAT
IMAGERY SHOWS CU FIELD DEVELOPING AND RECENT RADAR SCANS SHOW
CONVECTION TRYING TO FIRE. MUCH OF IT IS NORTH OF THE REGION CLOSER
TO THE UPPER LEVEL SUPPORT...WHILE ANOTHER BATCH IS FURTHER SOUTH
CLOSER TO THE BETTER MOISTURE.
FOR THE REST OF THE AFTERNOON AND TONIGHT...SHORT TERM HIGH
RESOLUTION MODELS INDICATE THAT SCATTERED CONVECTION SHOULD CONTINUE
TO FILL IN ACROSS THE REGION LATE THIS AFTERNOON AND EVENING. BEST
CHANCES WOULD BE ALONG AND EAST OF THE NATCHER PARKWAY IN KENTUCKY.
SOME STORMS MAY BECOME SEVERE WITH DAMAGING WINDS BEING THE PRIMARY
THREAT. STORMS SHOULD CONTINUE EAST AND BEGIN TO DIMINISH WITH THE
LOSS OF HEATING AND THE MORE STABLE ENVIRONMENT ACROSS THE EASTERN
SECTIONS OF THE FORECAST AREA. STILL FEEL THAT CHANCE POPS IS THE
WAY TO GO THIS EVENING AND TONIGHT...PLAN ON DROPPING POPS OF
SIGNIFICANTLY AFTER MIDNIGHT WITH TEMPERATURES COOLING INTO THE
UPPER 60S TO AROUND 70.
FOR THURSDAY...UPPER LEVEL TROUGH WILL BE ALMOST OVERHEAD ACROSS THE
REGION WITH LARGE SFC AND UPPER LEVEL LOW UP OVER THE GREAT LAKES
STATES. AS THE DAY GOES ON...DIURNAL HEATING WILL LIKELY RESULT IN
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION.
HIGHEST CONCENTRATION WOULD BE JUST TO OUR EAST AHEAD OF THE UPPER
LEVEL TROUGH AND ALONG THE SFC COLD FRONTAL BOUNDARY. PLAN ON
KEEPING LOWER POPS IN THE WEST AND SLIGHTLY HIGHER POPS IN THE
EAST. SKIES SHOULD GENERALLY BE PARTLY TO MOSTLY CLOUDY WITH
AFTERNOON HIGHS WARMING INTO THE UPPER 70S ACROSS SOUTHERN INDIANA
AND LOWER 80S ACROSS THE NORTHERN HALF OF KENTUCKY. SOME MID 80S
WILL BE POSSIBLE ACROSS THE SOUTHERN HALF OF THE STATE WHERE LESSER
AMOUNTS OF CLOUDS MAY RESULT IN MORE SFC HEATING.
.LONG TERM (THURSDAY NIGHT - WEDNESDAY)...
THURSDAY NIGHT - SUNDAY...
WITH THE FRONTAL BOUNDARY OFF TO OUR EAST THURS NIGHT...ONLY A FEW
RESIDUAL SHOWERS/STORMS WILL BE POSSIBLE ALONG THE SOUTHERN SIDE OF
THE GREAT LAKES LOW PRESSURE SYSTEM MAINLY BEFORE MIDNIGHT.
A FRONTAL BOUNDARY STILL LOOKS TO SET UP TO OUR SW FOR THE WEEKEND.
MODELS ARE STILL HAVING PROBLEMS WITH LOCATION AND EXACTLY HOW FAR
NORTH IT WILL SET UP. THE 12Z MODELS FROM TODAY HAVE TRENDED
FARTHER SOUTH AND SLOWER WITH THE BOUNDARY THAN PREVIOUS
RUNS...THEREFORE HAVE DECREASED POPS FOR FRI AND SAT. SUNDAY LOOKS
TO HAVE A PRETTY DECENT CHANCE OF RAIN WITH A POSSIBLE MCS COMING
THROUGH THE AREA ALONG THE BOUNDARY.
AS FOR TEMPS...UPPER 70S TO MID 80S WILL BE THE RANGE FOR HIGHS.
LOWS WILL BE IN THE 60S.
MONDAY - WEDNESDAY...
THERE CONTINUES TO BE UNCERTAINTY IN PRECIP CHANCES FOR EARLY NEXT
WEEK WITH MODELS VARYING FROM RUN TO RUN. WILL KEEP 20 PERCENT POPS
IN FOR MONDAY AND PART OF TUES FOR THIS FORECAST. TEMPERATURES LOOK
TO BE IN THE 80S FOR HIGHS AND 60S/LOW 70S FOR LOWS.
&&
.AVIATION (00Z TAF ISSUANCE)...
A COLD FRONT ASSOCIATED WITH A STRONG LOW PRESSURE SYSTEM IN THE
NORTHERN CONUS WILL BE IN THE VICINITY TONIGHT ACROSS SOUTH-CENTRAL
INDIANA AND CENTRAL KENTUCKY. AS IT DOES SO...POP-UP SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE OHIO VALLEY.
HOWEVER...PRECIPITATION WILL BE CLEARING THE AREA OVERNIGHT AND CAN
THEREFORE EXPECT VFR CONDITIONS ON THURSDAY. FOG FORMATION DOES NOT
APPEAR TO BE AN ISSUE FOR THE EARLY MORNING HOURS TOMORROW AS WINDS
WILL NOT BE ABLE TO DIE OFF ENOUGH. WITH THE TIGHT PRESSURE GRADIENT
ASSOCIATED WITH THE LOW PRESSURE SYSTEM...WINDS MAY BE GUSTY AT
TIMES THROUGH TONIGHT AND THEN PICK BACK UP AGAIN AFTER SUNRISE ON
THURSDAY. THE CURRENT SW WIND FLOW WILL SHIFT TOWARD A MORE WESTERLY
FLOW DURING THE DAY TOMORROW WITH THE PASSAGE OF THE COLD FRONT.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
SHORT TERM........MJ
LONG TERM.........AMS
AVIATION..........LG/RJS
Hazardous weather outlook, Jun 22, 3:03 PM EST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
403 PM EDT WED JUN 22 2011
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-232015-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
403 PM EDT WED JUN 22 2011 /303 PM CDT WED JUN 22 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
AS A COLD FRONT MOVES EAST THROUGH THE REGION...SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA THIS
AFTERNOON AND EVENING. SOME STORMS MAY BE STRONG TO SEVERE WITH
DAMAGING WINDS BEING THE PRIMARY SEVERE WEATHER THREAT. IN
ADDITION...BRIEF HEAVY RAINS AND FREQUENT CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE WITH THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE
EARLY NEXT WEEK AS THE FRONTAL BOUNDARY STALLS ACROSS THE TENNESSEE
VALLEY. NO ORGANIZED THREAT OF SEVERE WEATHER IS EXPECTED AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
MJ/AMS
Tornado, Harrison
- When
- June 22, 6:27 PM EST to 6:28 PM EST
- Where
- Harrison County, 1.92 mi S of New Middletown to 1.88 mi S of New Middletown
- Rating
- EF0
- Path length
- 0.3 mi
- Path width
- 75 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.142, -86.050
Touching down in the 3900 block of Elizabeth-New Middletown Road, this weak EF-0 tornado damaged a row of trees next to a home. It also removed some flashing from this home before crossing Elizabeth-New Middletown Road and entering a wooded area. Several large limbs were broken off within the forest canopy before the tornado lifted. The same storm later spawned a tornado 15 miles east that damaged several horse barns at Churchill Downs in Louisville, Kentucky.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Jersey, June 22, 20111 death · 2 injured · $100,000 · 1.75 in hail · 11 events
- Tornadoes and Flash Flood in Kentucky, June 22, 2011$800,000 · EF2 · 8 events
- Heavy Rain in New York, June 22, 20111 death · 1 event
- Flash Flooding in North Dakota, June 22, 2011$6.0 million · 2 events
- Flood and Hail in Michigan, June 22 to 23, 20111 injured · $129,000 · 1.75 in hail · 38 events
- Damaging Winds in Georgia, June 22, 2011$158,000 · 52 kt wind · 10 events
- Flooding in California, June 22 to 25, 2011$77,000 · 4 events
- Flash Flood and Damaging Wind in Texas, June 22 to 23, 2011$40,000 · 57 kt wind · 7 events
- Damaging Winds in Alabama, June 22, 2011$36,000 · 56 kt wind · 9 events
- Hail and Damaging Winds in Alabama, June 22 to 24, 2011$29,000 · 1 in hail · 8 events
- Hail and Damaging Winds in North Carolina, June 22, 2011$24,000 · 1.75 in hail · 8 events
- Tornado and Damaging Winds in Michigan, June 22, 2011$27,000 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308174.